Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 4, NWS Huntsville, AL

January 12, 2023DeKalb County, Jackson County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 12, 2023, 10:00 AM CST for DeKalb County, Jackson County, Alabama. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 10:00 AM CST (16:00 UTC)
Expired
Jan 12, 2023, 10:30 AM CST
In force
30 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties DeKalb County, AL, Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 37 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 10:02 AM CSTTSTM WND DMG2 Ne Hollywood, ALTREES WERE SNAPPED OR UPROOTED AT THIS LOCATION.
Jan 12, 10:10 AM CSTTSTM WND DMG8 Ese Stevenson, ALTREES WERE REPORTED SNAPPED OR UPROOTED AT INTERSECTION OF CR 216 AND CR 497.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 6:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

815 
WFUS54 KHUN 121600
TORHUN
ALC049-071-121630-
/O.NEW.KHUN.TO.W.0004.230112T1600Z-230112T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
1000 AM CST Thu Jan 12 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Southeastern Jackson County in northeastern Alabama...
  Northeastern DeKalb County in northeastern Alabama...

* Until 1030 AM CST.
    
* At 1000 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Pisgah, or 8 miles east of Scottsboro,
  moving northeast at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Henagar and Ider around 1010 AM CST.

Other locations impacted by this tornadic thunderstorm include
Dutton, Martintown, Rosalie, Fabius, Higdon, Sulpher Springs and
Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3457 8598 3474 8605 3494 8560 3471 8555
      3469 8555
TIME...MOT...LOC 1600Z 245DEG 49KT 3470 8590 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12
1 follow-up statement
460 
WWUS54 KHUN 121616
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1016 AM CST Thu Jan 12 2023

ALC049-071-121630-
/O.CON.KHUN.TO.W.0004.000000T0000Z-230112T1630Z/
Jackson AL-DeKalb AL-
1016 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR EAST
CENTRAL JACKSON AND NORTHEASTERN DEKALB COUNTIES...
        
At 1015 AM CST, a severe thunderstorm capable of producing a tornado
was located near Ider, or 10 miles southwest of Trenton, moving
northeast at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported rotation with this storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Jackson and northeastern DeKalb Counties, including the
following locations... Fabius, Higdon, Sulpher Springs and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3460 8587 3481 8590 3494 8560 3471 8555
      3469 8555
TIME...MOT...LOC 1615Z 245DEG 49KT 3479 8567 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 9:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 12, 9:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
930 AM CST Thu Jan 12 2023

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 930 AM CST Thu Jan 12 2023

QLCS with embedded supercells continues progress east of the I-65
corridor into central and west central AL. At present pace, these
storms will exit the east by midday or shortly after. We will not
alter much of the forecast as we have been too busy, but for now,
the afternoon chances of a few more showers and thunderstorms
looks good at this point.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 328 AM CST Thu Jan 12 2023

The Wind Advisory expires at 4pm today, however winds will remain
breezy overnight. These northwesterly winds will usher in much
colder air behind the front. Enjoy the warm ahead of this front as
temps will tank tonight into the low/mid 30s and only warm up into
the upper 30s to lower 40s on Friday with lows below freezing
Friday night.

As low level wrap around moisture brushes the TN Valley, we could
see flurries to light snow. Light snow accumulations less than an
inch are possible mainly for portions of southern middle TN and NE
AL. Everyone else will see flurries or very light accumulations.
Unlike the last time we had snow, our temps have been well above
freezing, so the ground temps should be warm enough to melt snow.
Of course elevated surfaces like bridges/overpasses will freeze
faster/easier so use caution.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 328 AM CST Thu Jan 12 2023

Chilly conditions to round out the week continue Saturday, as high
pressure over the regions controls the weather. After a chilly night
with lows in the mid 20s, not as chilly on Sat is forecast with highs
rising into the mid 40s. NW winds in the morning could be a bit brisk
in the 10-20 mph range, especially higher terrain in the morning but
should subside all areas in the evening. Similarly cold conditions
are forecast Sat night with lows in the mid/upper 20s. Surface high
pressure that has been controlling the weather will move east of the
region Sunday. A return southerly flow and more sun than clouds
should help high temperatures rise into the mid 50s, with southerly
winds 5-10 mph.

Not as cool for Sun night as warmer air settles over the region.
Lows should range from the lower 30s NE Alabama to lower 40s NW
Alabama. For Martin Luther King Day / Monday, clouds return, in
advance of another system nearing from the west. This next system
(a part of the Atmospheric River that's been impacting the western
states as of late) will also bring chances of showers to the
Tennessee Valley, especially in the afternoon over areas west of
I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers
are forecast Mon night, as deepest moisture from the system moves
over the area. Overall instability and shear looks too low to add
thunder.

Showers should taper off from west to east on Tuesday, as this system
exits to the east. A frontal boundary with this system should remain
north of the area, helping even warmer conditions be realized, with
highs rising into the low/mid 60s. A stormy zonal flow continuing
across the western CONUS will make for an unsettled week. Yet another
system in this seemingly endless parade of storms will bring more
chances of showers to the Tennessee Valley late Tue night into
Wednesday. Continued mild to warm for mid January continues as well.
Lows Mon/Tue night will range in the mid 40s to around 50, and highs
Tue/Wed in the low/mid 60s. Normal temperatures this time of year
are around 52/34.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 CST Thu Jan 12 2023

MVFR CIGS have already started to stream in this morning. A line
of strong to severe storms will push though this morning between 13-17Z
at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs
along with the threat of damaging winds, hail and tornadoes.
Amendments and AWWs will be needed as it moves through. Outside of
thunderstorms, SW winds will be gusting up towards 30kts through
the day and remaining elevated overnight but more W/NW. Expecting
a break in the storms after the main line goes through with a few
additional shower/storms expected around 0Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016.

TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM....JMS
LONG TERM....RSB
AVIATION...JMS

In the hours before

Local storm report, Jan 12, 9:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
949 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     TSTM WND DMG     1 N MOULTON             34.49N 87.28W
01/12/2023                   LAWRENCE           AL   EMERGENCY MNGR

            DAMAGE REPORTED NEAR HWY 24 AND CR 157.
            POSSIBLE TORNADO.

&&

TPB
Local storm report, Jan 12, 9:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     TSTM WND GST     4 WNW MOORESVILLE       34.65N 86.95W
01/12/2023  M62 MPH          LIMESTONE          AL   ASOS

            KDCU REPORTS A WIND GUST TO 54 KT.

&&

TPB
Local storm report, Jan 12, 9:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     TSTM WND DMG     5 NW MOORESVILLE        34.67N 86.95W
01/12/2023                   LIMESTONE          AL   AMATEUR RADIO

            TREES SNAPPED NEAR PRIOR FIELD IN TANNER.

&&

TPB
Local storm report, Jan 12, 9:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
957 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND DMG     3 NNE DECATUR           34.62N 86.97W
01/12/2023                   LIMESTONE          AL   EMERGENCY MNGR

            DAMAGE REPORTED AT DECATUR MARINA.

&&

TPB
Local storm report, Jan 12, 9:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     TSTM WND DMG     4 WNW MOORESVILLE       34.65N 86.95W
01/12/2023                   LIMESTONE          AL   EMERGENCY MNGR

            TREES DOWN AT CALHOUN COMMUNITY COLLEGE.

&&

TPB
Local storm report, Jan 12, 10:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     TSTM WND DMG     3 NW DECATUR            34.60N 87.03W
01/12/2023                   MORGAN             AL   AMATEUR RADIO

            NUMEROUS TREES DOWN NEAR GORDON TERRY
            RD/BELTLINE RD.

&&

TPB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:26 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more19 hr
Jan 12, 7:11 AM CSTSpecial Weather StatementHUNColbert, Lauderdale49 min
Jan 12, 7:14 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale31 min
Jan 12, 7:44 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Jan 12, 7:48 AM CSTTornado WarningHUNFranklin, Lawrence27 min
Jan 12, 8:12 AM CSTTornado WarningHUNLawrence, Limestone, Morgan33 min
Jan 12, 8:27 AM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan33 min
Jan 12, 8:35 AM CSTTornado WarningHUNLimestone, Madison, Morgan25 min
Jan 12, 8:54 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Marshall, Morgan36 min
Jan 12, 8:57 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison22 min
Jan 12, 9:18 AM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Jan 12, 9:20 AM CSTSevere Thunderstorm WarningHUNCullman25 min
Jan 12, 9:42 AM CSTSevere Thunderstorm WarningHUNJackson33 min
Jan 12, 9:43 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall16 min
Jan 12, 9:56 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson34 min
Jan 12, 10:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Jan 12, 12:53 PM CSTSpecial Weather StatementHUNLawrence37 min
Jan 12, 1:00 PM CSTSpecial Weather StatementHUNLauderdale30 min
Jan 12, 1:24 PM CSTSpecial Weather StatementHUNLimestone36 min
Jan 12, 1:47 PM CSTSpecial Weather StatementHUNLimestone, Madison43 min
Jan 12, 2:02 PM CSTSevere Thunderstorm WarningHUNMadison28 min
Jan 12, 2:41 PM CSTSpecial Weather StatementHUNJackson, Madison49 min
Jan 12, 3:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Jan 12, 3:28 PM CSTSpecial Weather StatementHUNJackson47 min
Jan 12, 3:33 PM CSTSpecial Weather StatementHUNMarshall42 min
Jan 12, 3:43 PM CSTTornado WarningHUNDeKalb, Jackson32 min
Jan 12, 4:13 PM CSTSpecial Weather StatementHUNDeKalb32 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.